Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 144, NWS Kansas City, MO

October 24, 2021Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 24, 2021, 4:29 PM CDT for Johnson County, Pettis County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2021, 4:29 PM CDT (21:29 UTC)
Expired
Oct 24, 2021, 5:00 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 4:57 PM CDTTORNADO3 S Sedalia, MONWS STORM SURVEY FOUND EVIDENCE OF A BRIEF EF-0 TORNADO JUST SOUTH OF SEDALIA.
Oct 24, 4:59 PM CDTTORNADO1 S Sedalia Memorial Ar, MOBRIEF CIRCULATION WITH DEBRIS JUST EAST OF SEDALIA ALONG HWY 50.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 2:06 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS53 KEAX 242129
SVREAX
MOC101-159-242200-
/O.NEW.KEAX.SV.W.0144.211024T2129Z-211024T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
429 PM CDT Sun Oct 24 2021

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Pettis County in central Missouri...
  Southeastern Johnson County in west central Missouri...

* Until 500 PM CDT.

* At 428 PM CDT, a severe thunderstorm was located near Windsor,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sedalia, Windsor, La Monte, Smithton, Green Ridge, Whiteman Afb,
  Hughesville and Sedalia Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Missouri.

&&

LAT...LON 3856 9351 3856 9364 3866 9370 3891 9314
      3877 9305 3864 9307 3852 9351
TIME...MOT...LOC 2128Z 250DEG 40KT 3860 9356 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BT
2 follow-up statements
401 
WWUS53 KEAX 242137
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
437 PM CDT Sun Oct 24 2021

MOC101-242146-
/O.CAN.KEAX.SV.W.0144.000000T0000Z-211024T2200Z/
Johnson MO-
437 PM CDT Sun Oct 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central
Missouri.

LAT...LON 3852 9351 3875 9350 3891 9314 3877 9305
      3864 9307
TIME...MOT...LOC 2136Z 250DEG 40KT 3863 9344 

$$

MOC159-242200-
/O.CON.KEAX.SV.W.0144.000000T0000Z-211024T2200Z/
Pettis MO-
437 PM CDT Sun Oct 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR PETTIS COUNTY...

At 436 PM CDT, a severe thunderstorm was located over Green Ridge, or
8 miles northeast of Windsor, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sedalia, Windsor, La Monte, Smithton, Green Ridge, Hughesville and
Sedalia Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9351 3875 9350 3891 9314 3877 9305
      3864 9307
TIME...MOT...LOC 2136Z 250DEG 40KT 3863 9344 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BT
724 
WWUS53 KEAX 242151 RRA
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
451 PM CDT Sun Oct 24 2021

MOC159-242200-
/O.CON.KEAX.SV.W.0144.000000T0000Z-211024T2200Z/
Pettis MO-
451 PM CDT Sun Oct 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN PETTIS COUNTY...

At 451 PM CDT, a severe thunderstorm was located over Sedalia, moving
east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sedalia, Smithton and Sedalia Memorial Arpt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9345 3885 9324 3891 9314 3877 9305
      3864 9307
TIME...MOT...LOC 2151Z 250DEG 40KT 3869 9323 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:55 PM CDT, 34 minutes earlier.

Area forecast discussion, Oct 24, 3:55 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
355 PM CDT Sun Oct 24 2021

.Discussion...
Issued at 350 PM CDT SUN OCT 24 2021

Key Messages:

- Severe thunderstorms are ongoing and will continue through late
  afternoon and early evening for portions of Missouri east of the
  KC metro. Large hail, strong winds, and tornadoes are all
  possible.
- Cool and dry for Monday with temperatures warming into Tuesday.
- Showers and thunderstorms return to the forecast for Wednesday
  and into Thursday.

Discussion:

As of 3 pm the surface low is entering into NW Missouri with a
cold front extending southward through the KC metro and
essentially down the Interstate 49 corridor with the warm front
extending to the east southeast from the surface low through north
central Missouri. Severe storms are ongoing across NW Missouri
near the surface triple point, with at least one confirmed tornado
and several other areas of rotation over the past hour or so.
Additional storms are expected to develop further south along the
cold front by around 4 pm east southeast of the KC metro area,
with storms likely to form into a line as they head toward central
Missouri. A few discrete storms may be possible out ahead of the
main line this afternoon, which would pose the largest threat for
tornadoes and large hail. Otherwise, once storms form into a line
the primary threat should transition into strong straight line
wind gusts with the possibility of a brief tornado or two along
the leading edge of the line. A tornado watch is in effect through
10 pm, although storms should completely exit the region to the
east by around 7 pm this evening. Strong westerly wind gusts up to
35 to 40 mph have been observed immediately behind the cold
frontal passage. Winds should turn northwesterly and relax by late
tonight with a stratus cloud deck hanging around through Monday
morning. Overnight lows should range from as cold as the upper 30s
across far NW Missouri to the low to mid 40s elsewhere.

Stratus should scatter out by late Monday morning with clear skies
overtaking the region by around noon. Northwest flow aloft will be
in place with surface high pressure building in from the north.
This will keep temperatures cool tomorrow with highs only reaching
the mid to upper 50s with lows Monday night dropping into the mid
30s to low 40s. Mid level ridging will build back in on Tuesday
out ahead of a high amplitude trough coming across the Rockies.
This will resume southerly low level flow and help send high
temperatures into the mid 60s to low 70s for most locations.

The aforementioned high amplitude trough will come across the
Southern Plains and into the mid to lower Mississippi Valley on
Wednesday and into Thursday. Some differences remain on the exact
timing and evolution of this trough, but it looks likely that
scattered to widespread showers and thunderstorms will impact the
region for portions of Wednesday and Thursday. Rain should move
out by Friday and into the weekend. Temperatures during this
period look to be slightly below to near normal.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 123 PM CDT SUN OCT 24 2021

Terminals have improved to VFR with a mid level cloud deck in
place as southerly winds have increased out ahead of an
approaching surface low and cold front. This front will move
through the terminals around 20z, with winds turning westerly
behind the front and gusting to 25 knots or so. An isolated shower
or storm will be possible with the frontal passage, but better
coverage of storms will remain east of the terminals. MVFR CIGs
should return later this afternoon and remain there through the
majority of the period before improving to VFR by mid to late
Monday morning. Winds will turn northwesterly overnight tonight
with gusts relaxing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...BMW
Hazardous weather outlook, Oct 24, 5:15 AM CDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Sun Oct 24 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Sun Oct 24 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered morning thunderstorms will continue before moving out of
the area by midday. A few of these storms may produce hail and
localized heavy rainfall.

Severe storms are possible this afternoon and early evening. The
greatest risk area is along and east of a line from Clinton to
Moberly Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Oct 24, 2:40 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TORNADO          2 NW TROY               39.81N 95.12W
10/24/2021                   DONIPHAN           KS   EMERGENCY MNGR

            EMD REPORTED VISUAL OF TORNADO WITH DEBRIS.

&&
Local storm report, Oct 24, 4:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          6 WSW KINGSTON          39.62N 94.14W
10/24/2021                   CALDWELL           MO   PUBLIC

            ROOF DAMAGED WNW OF MIRABLE.

&&
Local storm report, Oct 24, 4:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 SSW COFFEY            40.07N 94.02W
10/24/2021                   DAVIESS            MO   LAW ENFORCEMENT

            POSSIBLE TORNADO...REPORTS OF TREES
            UPROOTED.

&&
Special weather statement, Oct 24, 4:07 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT Sun Oct 24 2021

MOZ039-044-045-053-054-242130-
Bates MO-Johnson MO-Saline MO-Pettis MO-Henry MO-
407 PM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of Henry, east central
Bates, western Pettis, southwestern Saline and eastern Johnson
Counties through 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Warrensburg to near Appleton City. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warrensburg, Clinton, Windsor, Knob Noster, Sweet Springs, Whiteman
Air Force Base, La Monte, Leeton, Green Ridge, Calhoun, Deepwater,
Montrose, Chilhowee, Houstonia, Whiteman Afb, Coal, Hughesville, Post
Oak, Hartwell and La Due.

This includes Interstate 70 in Missouri between mile markers 67 and
78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Missouri.

&&

LAT...LON 3882 9379 3893 9353 3893 9350 3895 9349
      3911 9311 3851 9345 3851 9352 3839 9352
      3829 9357 3821 9389 3821 9405 3816 9406
      3813 9417
TIME...MOT...LOC 2107Z 245DEG 41KT 3878 9375 3823 9406

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BT
Local storm report, Oct 24, 4:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             BRECKENRIDGE            39.76N 93.80W
10/24/2021  E1.50 INCH       CALDWELL           MO   PUBLIC

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 12:52 AM CDTSpecial Weather StatementEAXGrundy23 min
Oct 24, 1:26 AM CDTSpecial Weather StatementEAXBuchanan34 min
Oct 24, 5:07 AM CDTFlash Flood WarningEAXGrundy, Harrison, Sullivan5 hr
Oct 24, 8:26 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston37 hr
Oct 24, 2:05 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt40 min
Oct 24, 2:12 PM CDTTornado Warning Tornado observedEAXAndrew, Holt33 min
Oct 24, 2:31 PM CDTTornado WarningEAXAndrew, Buchanan, DeKalb29 min
Oct 24, 2:39 PM CDTTornado WarningEAXAndrew23 min
Oct 24, 2:44 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb46 min
Oct 24, 2:51 PM CDTTornado WarningEAXBuchanan, Clinton, DeKalb24 min
Oct 24, 3:23 PM CDTTornado WarningEAXDaviess, DeKalb, Gentry37 min
Oct 24, 3:26 PM CDTTornado WarningEAXCaldwell, Clinton34 min
Oct 24, 3:50 PM CDTTornado WarningEAXCaldwell, Daviess, Livingston25 min
Oct 24, 4:07 PM CDTSpecial Weather StatementEAXHenry, Johnson23 min
Oct 24, 4:10 PM CDTTornado WarningEAXLivingston35 min
Oct 24, 4:16 PM CDTTornado WarningEAXGrundy, Harrison, Mercer29 min
Oct 24, 4:37 PM CDTTornado WarningEAXLinn, Livingston, Sullivan38 min
Oct 24, 4:56 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis49 min
Oct 24, 4:57 PM CDTTornado WarningEAXCooper, Pettis33 min
Oct 24, 5:10 PM CDTTornado WarningEAXAdair, Linn, Macon, Sullivan35 min
Oct 24, 5:54 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler17 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.